Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Brownsville, TX

February 16, 2008Brooks County, Jim Hogg County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Feb 16, 2008, 7:18 PM CST for Brooks County, Jim Hogg County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2008, 7:18 PM CST (01:18 UTC)
Expired
Feb 16, 2008, 8:15 PM CST
In force
57 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Brooks County, TX, Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 124 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 170118
SVRBRO
TXC047-247-170215-
/O.NEW.KBRO.SV.W.0007.080217T0118Z-080217T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
718 PM CST SAT FEB 16 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROOKS COUNTY IN DEEP SOUTH TEXAS...
  THIS INCLUDES THE CITY OF FALFURRIAS...
  NORTHERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS...
  THIS INCLUDES THE CITY OF HEBBRONVILLE...

* UNTIL 815 PM CST

* AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF RANDADO...OR ABOUT NEAR THOMPSONVILLE...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEBBRONVILLE BY 725 PM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2707 9890 2727 9892 2729 9888 2728 9882
      2731 9882 2738 9866 2735 9862 2737 9857
      2735 9854 2728 9852 2727 9802 2716 9801
TIME...MOT...LOC 0118Z 243DEG 48KT 2723 9878

$$

PHILO
1 follow-up statement
000 
WWUS54 KBRO 170136
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
731 PM CST SAT FEB 16 2008

TXC047-247-170215-
/O.CON.KBRO.SV.W.0007.000000T0000Z-080217T0215Z/
JIM HOGG TX-BROOKS TX-
731 PM CST SAT FEB 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHERN BROOKS AND NORTHERN JIM HOGG COUNTIES...

AT 731 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAPID SEVERE THUNDERSTORM DEVELOPMENT OVER NORTHERN JIM 
HOGG COUNTY. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING DIME SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED 7 MILES SOUTHWEST OF HEBBRONVILLE...MOVING NORTHEAST AT 55 
MPH.

SEVERE THUNDERSTORM DEVELOPMENT WILL LIKELY DIG INTO ZAPATA COUNTY 
THEN QUICKLY MOVE EAST NORTHEAST AT 55 MPH.

REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS EVENING. 
SEVERE WEATHER COULD DEVELOP IN ANY LOCATION IN DEEP SOUTH TEXAS. 
PHILO

LAT...LON 2707 9890 2727 9892 2729 9888 2728 9882
      2731 9882 2738 9866 2735 9862 2737 9857
      2735 9854 2728 9852 2727 9802 2716 9801
TIME...MOT...LOC 0131Z 243DEG 48KT 2731 9861

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:45 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 16, 2:45 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
245 PM CST SAT FEB 16 2008

.DISCUSSION...SURFACE OBS AND NCEP FRONTAL ANALYSIS INDICATES AN OLD
FRONTAL BOUNDARY HAS PUSHED INTO THE NORTHWESTERN PORTIONS OF THE
BRO CWA WITH WITH CURRENT TEMPS EAST OF THE FRONT WELL INTO THE
MIDDLE TO UPPER 80S WHILE TO THE WEST OF THE FRONT LOWER 50S
PREVAIL. CURRENT LAPS DATA CONTINUES TO SHOW A PRETTY GOOD POOL OF
CAPE VALUES OVER THE EASTERN HALF OF THE BRO CWA RANGING IN THE 2000
TO 2800 J/KG RANGE. SKIES HAVE CLEARED OVER THE REGION ALLOWING FOR
BETTER DIURNAL HEATING WHICH WILL MAINTAIN THE INCREASED INSTABILITY
OVER THE NEXT SEVERAL HOURS. THE LATEST VSBL SATL IMAGERY SHOWS SOME
PRETTY GOOD CU DEVELOPMENT OVER BROOKS AND KENEDY COUNTIES AS THE
OLD FRONT EDGES CLOSER TO THE LOWER TX COASTLINE. THIS WILL BE THE
AREA TO WATCH OVER THE NEXT SEVERAL HOURS FOR ANY POTENTIAL
DEVELOPMENT. CURRENTLY THE BULK OF THE CONV ACTIVITY CONTINUES TO
FIRE OVER CENTRAL AND EASTERN TX AS THE 500 MB LOW CONTINUES TO PUSH
INTO THE NORTHERN HALF OF THE STATE INCREASING THE UVV. REF WATCH
BOXES 57 AND 58. THE ONE LIMITING FACTOR FOR WIDESPREAD CONV OVER
THE BRO CWA IS THE LACK OF DEEPER MOISTURE INDICATED BY THE 12 BRO
SOUNDING WHICH HAD A PWAT OF ONLY 1.2 INCHES. THIS MORNINGS BRO
SOUNDING ALSO SHOWED A NEGATIVE FACTOR FOR WIDESPREAD CONV FORMATION
IN THE FORM OF DEEP AND PERSISTENT W-SW FLOW EVIDENT FROM AROUND THE
800 MB LEVEL EXTENDING ALL THE WAY UP INTO THE UPPER LEVELS. THIS IS
LIKELY ENHANCING THE DOWNSLOPING EFFECTS OFF OF THE HIGHER TERRAIN
OF NORTHEASTERN MEXICO WHICH IS LIMITING OR REDUCING OVERALL DEEP
MOISTURE VALUES.  HOWEVER...ENOUGH LIFT IS EVIDENT FROM THE OLD
FRONTAL BOUNDARY TO POSSIBLY FIRE OFF SOME ISOLD TO SCT CONV OVER
THE EASTERN HALF OF THE BRO CWA. SO WILL LEAVE A MENTION OF CHC POPS
IN FOR THE AFTERNOON AND EARLY EVENING PERIOD AND WILL MAINTAIN THE
MENTION OF SVR CONV UNTIL THE FROPA. AFTER THIS 500 MB LOW AND
ASSOCIATED SURFACE FRONTS PUSH THROUGH TX LATER TONIGHT...MUCH MORE
BENIGN CONDITIONS WILL RETURN TO THE REGION AS A DRY W TO NW FLOW
WILL PREVAIL AT THE SURFACE AND MID LEVELS OF THE ATMS. THEN WEAK TO
MODERATE 500 MB RIDGING WILL DEVELOP OVER THE REGION INTO THIS
COMING WEEK AS AN ELONGATED TROUGH AXIS WILL DIG INTO NORTHERN
MEXICO AND THE SOUTH CENTRAL PLAINS STATES NEXT WED.  THE GFS HAS
THE SOUTHERN END OF THIS TROUGH CUTTING OFF NEAR THE SOUTHERN TIP OF
THE BAJA CA PENINSULA LATE NEXT THUR WITH THE BROAD AND SHALLOW
RIDGING PERSISTING OVER THE GULF OF MEXICO AND THE TX COASTLINE
THROUGH NEXT WEEKEND. THE ECMWF DOES NOT SHOW THIS AND HAS BROAD 500
MB TROFFING BUILDING INTO THE REGION TOWARDS NEXT WEEKEND.
CONSECUTIVE VERSIONS OF THE GFS MEX TEMP AND POP GUIDANCE SHOW
PRETTY GOOD CONSISTENCY AND MAINTAIN THE WARM AND DRY LA NINA
CONDITIONS THROUGH NEXT WEEKEND.
&&

.AVIATION...THE LOW PRESSURE AREA PASSING DIRECTLY TO OUR NORTH
TODAY WILL PRODUCE WINDY CONDITIONS THAT WILL CONTINUE DURING THE
DAY...WITH GUSTINESS...RESULTING IN TURBULENCE NEAR THE GROUND. AT
THE MOMENT THE WS FIELD IS NOT INCLUDED IN THE TAF SINCE THE SURFACE
WINDS HAVE INCREASED AND THE DIFFERENCE BETWEEN THE SURFACE AND THE
2000 FT WINDS IS LESS THAN 20 KTS. HOWEVER IT IS POSSIBLE THAT THIS
EVENING THE SURFACE WINDS WEAKEN AHEAD OF THE LINE OF POSSIBLE
CONVECTION WITH THE 2000 FT WINDS STILL STRONG. IF NEEDED WE WILL
ADD A WS GROUP LATER ON THIS AFTERNOON. TSTMS WITH A FEW SEVERE ARE
STILL POSSIBLE THIS EVENING HOWEVER THE UPPER LEVEL DYNAMICS ARE
MORE CONCENTRATED NORTH OF KBRO KHRL AND KMFE.
&&

.MARINE...BUOY 42020 LOCATED 50 NAUTICAL MILES SOUTHEAST OF CORPUS
CHRISTI REPORTED SE WINDS AT 21 KTS GUSTING TO 27 KTS A WAVE HEIGHT
OF 6.6 FT AND A DOMINANT WAVE PERIOD OF 7 SECONDS AT 1250 PM. SMALL
CRAFT ADVISORY REMAINS IN EFFECT UNTIL THIS EVENING. THE PASSAGE OF
THE FRONT LATE SATURDAY AND EARLY SUNDAY WILL PRODUCE 8 FOOT WAVES
IN THE OPEN OCEAN AND 4-6 FEET OVER THE OPEN BEACHES OF DEEP SOUTH
TEXAS. THUNDERSTORMS WITH SOME POSSIBLE SEVERE ARE STILL POSSIBLE
OVER THE OPEN WATERS AND THE COASTAL AREAS OF DEEP SOUTH TEXAS THIS
EVENING. THE WINDS WILL DECREASE AFTER THE PASSAGE OF THE FRONT AND
WILL REACH A MINIMUM OF 3-4 FEET OVER THE OPEN WATERS BY 06Z MONDAY
FEB 18. A DEEP TROF OVER THE EASTERN US WILL PROVIDE A WIDE FETCH OF
WINDS OVER THE GULF WHICH WILL INCREASE THE WAVE HEIGHTS FOR OUR
OPEN WATERS MONDAY EVENING INTO TUESDAY MORNING. 4-6 WAVES ARE
EXPECTED OVER THE AREA BEACHES AT THIS TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  62  81  53  68 /  30   0   0   0
BROWNSVILLE          61  85  53  73 /  30   0   0   0
HARLINGEN            60  85  53  72 /  30   0   0   0
MCALLEN              59  87  51  72 /  20   0   0   0
RIO GRANDE CITY      54  84  48  70 /  10   0   0   0
SOUTH PADRE ISLAND   62  78  58  69 /  30   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9 PM CST
THIS EVENING FOR TXZ248>257. WIND ADVISORY UNTIL 6 PM CST THIS
AFTERNOON FOR TXZ250-251-253>257. SMALL CRAFT ADVISORY UNTIL 9 PM
CST THIS EVENING FOR GMZ130-132-135. SMALL CRAFT ADVISORY UNTIL
MIDNIGHT CST TONIGHT FOR GMZ150-155-170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM FORECAST GRAPHICS ARE AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE/FXC/FXC.HTM

SYNOPTIC/GRIDS...60
MARINE/AVIATION...53
MESO/FXC...MARTINEZ
Hazardous weather outlook, Feb 16, 6:00 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 PM CST SAT FEB 16 2008

TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
600 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING DUE TO AN
APPROACHING FRONT WITH STRONG UPPER LEVEL SUPPORT. A SLIGHT RISK
MEANS THAT A SMALL NUMBER OF WELL ORGANIZED SEVERE THUNDERSTORMS MAY
OCCUR...ALONG WITH ISOLATED TORNADOES. HAIL...LIGHTNING...STRONG
WINDS AND HEAVY RAIN ARE POSSIBLE.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE MARINE AREAS THROUGH
THIS EVENING. THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG NORTHEAST WINDS ARE POSSIBLE FOR THE MARINE AREAS LATE THIS
WEEKEND AS HIGH PRESSURE ARRIVES IN THE NORTH GULF. SMALL CRAFT
ADVISORIES ARE POSSIBLE. STRONG SOUTHEAST WINDS ARE ALSO POSSIBLE
FROM MID TO LATE WEEK AS HIGH PRESSURE SHIFTS EAST OVER THE NORTH
GULF AND BUILDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

PHILO

In the hours before

Special weather statement, Feb 16, 6:52 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
652 PM CST SAT FEB 16 2008

TXZ248>257-170300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
652 PM CST SAT FEB 16 2008

...STRONG THUNDERSTORMS ARE DEVELOPING JUST NORTH OF THE RIO
GRANDE VALLEY...

THUNDERSTORM DEVELOPMENT HAS BEGUN JUST NORTH OF THE RIO GRANDE
VALLEY. CORPUS CHRISTI HAS ISSUED A SEVERE THUNDERSTORM WARNING
FOR DUVAL COUNTY...WHICH IS JUST NORTH OF BROOKS AND JIM HOGG
COUNTIES. EXPECT THUNDERSTORM DEVELOPMENT DURING THE NEXT TWO TO
THREE HOURS...SOME POSSIBLY SEVERE...MAINLY OVER NORTHERN PORTIONS
OF THE RIO GRANDE VALLEY. STRONG WINDS AND PENNY-SIZED HAIL ARE
POSSIBLE WITH THESE STORMS AS THEY MOVE EAST AT AROUND 30 MPH.

STAY WEATHER ALERT THIS EVENING...AS OUR ATMOSPHERE REMAINS VERY
UNSTABLE AND FURTHER DEVELOPMENT COULD OCCUR ANYWHERE IN DEEP
SOUTH TEXAS.

PHILO/STRAUB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:40 PM CSTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Zapata35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.